Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS St. Louis, MO

May 4, 2003Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 11:58 PM CDT for Sainte Genevieve County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 11:58 PM CDT (04:58 UTC)
Expired
May 5, 2003, 12:45 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 10:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS53 KLSX 050458
SVRLSX
MOC186-050545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1245 AM CDT

* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ROCKY RIDGE...MOVING EAST AT 55
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMSDALE
  WEINGARTEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3804 9047 3780 9037 3788 8994 3811 9026

$$
FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:00 PM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, May 4, 1:00 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 4 2003

JUNE LIKE DEWPOINTS AT 850 HAVE ADVECTED FROM THE SOUTHERN GREAT
PLAINS INTO THE MIDWEST THIS MORNING WITH MID TEEN C DEWPOINTS.  ETA
INITIALIZED FAIRLY WELL WITH MOISTURE FIELDS AND WIND FIELDS THIS
MORNING AT 850.  MET POPS WERE SUPERB FROM SATS RUN AND WILL FOLLOW
POPS FAIRLY CLOSE AGAIN.  EXPECT ONE MORE ROUND TONIGHT AS STRONG
SHORT WAVE ROTATES ACROSS THE REGION.  NGM AND ETA ARE FORECASTING
40+ KS ACROSS WRN MO THIS EVENING WITH THE NGM SWINGING AREA INTO
ERN MO BY MIDNIGHT. RADAR ESTIMATES INDICATED HEAVY RAIN FELL ACROSS
PORTIONS OF CENTRAL, NE MO AND SW IL.  WILL ANOTHER ROUND OF HEAVY
RAIN EXPECTED TONIGHT WITH HIGH MOISTURE VALUES FORECAST, WILL ISSUE
A FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS.

EXPECT TSTMS TO EXPLODE DURING THE AFTERNOON HOURS ACROSS THE
CENTRAL PLAINS.  LATEST MSAS INDICATES BEST SFC MOISTURE CONVERGENCE
ACROSS ERN KS.

IN THE EXTENDED PERIOD, THE GFS, UKMET AND ECMWF ALL ARE FAIRLY
SIMILAR AT H5 FOR THU MORNING WITH ANOTHER TROF WORKING ACROSS THE
THE 4 CORNERS.  TROF LIFTS OUT INTO THE MIDWEST LATE IN THE WEEK AS
A CLOSED LOW REMAINS OVER THE NRN ROCKIES ON SAT.

.STL...FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 4, 8:05 PM CDT, 3 hours 53 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-060100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
A DANGEROUS SEVERE WEATHER SCENARIO IS DEVELOPING FOR MUCH OF REGION
TONIGHT.  THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT ALONG AND SOUTH OF A JEFFERSON CITY...STE
GENEVIEVE LINE...WHILE A MODERATE RISK OF SEVERE THUNDERSTORMS
EXISTS IN A BAND FROM COLUMBIA TO THE SOUTH SIDE OF THE ST LOUIS
METRO AREA.  TO THE NORTH OF A MEXICO...ST LOUIS...SPARTA ILLINOIS
LINE....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT.

TORNADIC THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER WESTERN
MISSOURI...AND WILL ATTEMPT TO TRACK EAST OVERNIGHT.  THE GREATEST
DANGER EXISTS FROM CENTRAL INTO SOUTHEAST MISSOURI...WHERE THESE
STORMS WILL INTERACT WITH A SURFACE BOUNDARY.  THIS INTERACTION
OFTEN LEADS TO VERY INTENSE AND DAMAGING THUNDERSTORMS...WITH
TORNADOES A VERY REAL POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST
MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR
SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY.

THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND
FRIDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGHOUT THE NIGHT.  SPOTTERS
ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TRUETT

In the hours before

Local storm report, May 4, 9:46 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1SW HANNIBAL              MO   0.88 INCH HAIL
05/04/03   MARION

0504 PM    HANNIBAL                  MO   0.75 INCH HAIL
05/04/03   MARION

0512 PM    GRAFTON                   IL   0.88 INCH HAIL
05/04/03   JERSEY

0514 PM    GRAFTON                   IL   1.00 INCH HAIL
05/04/03   JERSEY

0550 PM    2S BOWLING GREEN          MO   1.75 INCH HAIL
05/04/03   PIKE

0550 PM    BOWLING GREEN             MO   0.75 INCH HAIL
05/04/03   PIKE
Local storm report, May 4, 11:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    1SW CALIFORNIA            MO   0.75 INCH HAIL
05/04/03   MONITEAU

1135 PM    5S POTOSI                 MO   1.75 INCH HAIL
05/04/03   WASHINGTON

1140 PM    LEWISTOWN                 MO   WIND DAMAGE
05/04/03   LEWIS                          TREES DOWNED.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:14 PM CDTSevere Thunderstorm WarningLSXGasconade31 min
May 4, 10:40 PM CDTTornado WarningLSXCrawford50 min
May 4, 11:09 PM CDTTornado WarningLSXIron, Washington51 min
May 4, 11:43 PM CDTTornado WarningLSXSaint Francois47 min
May 5, 2:56 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.